benadryl
3.5K Shares

One might think it counter intuitive to re-administer a known allergen to a patient, especially if they are in the throws of an allergic reaction to that very substance.  However, recent double blind placebo controlled studies show that if you just tell them it’s diphenhydramine, they’ll be just fine.

benadrylThis theory was put to the test recently when Mary Paulson of hot tub Wisconsin was admitted recently for a heart cath.  Her allergy list was extensive and included versed, Benadryl, nsaids, IV dye, Tylenol, tree nuts, peanuts, paper, plastic, cardboard, and canvas.

To thwart any reaction to the dye, Paulson was mistakenly given 50 mg IV Benadryl.  The circulating nurse quickly noticed this mistake and gave her 50 mg of diphenhydramine to combat any histamine release caused by the Benadryl. Thank goodness for that.  The patient, who was known to be a nervous Nellie, then asked her for something to relax, but said she could only take midazolam because she was allergic to versed.   2 mg of midazolam were administered.

The heart cath went off without a hitch and the patient recovered peacefully in the PACU.  After discharge, Paulson was all praise for the medical staff that helped her.  She just wishes they could help her determine how to transport groceries.

 

image_pdfimage_print
3.5K Shares
  • Show Comments

You May Also Like

Scrub Tech Has Friend Visit Apartment: “Don’t Touch Anything”

ATLANTA, GA – Local surgical technologist, Janelle Paulson, had to make an unexpected stop ...

wine pairs

Hospital Replaces Pharmacists with “Narcotic Sommeliers”

SANTA CLARA, CA – A Bay Area hospital is making a bold move to ...

Patient Care During Super Bowl Nears “Total Neglect” Status

SAN FRANCISCO, CA – “Don’t get sick during the Super Bowl” was the overwhelming response put ...

3.5K Shares